Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 372, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2009, 9:29 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2009, 9:29 PM MDT (03:29 UTC)
- Expired
- Aug 6, 2009, 10:15 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 8:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 070329
SVRLBF
NEC029-085-070415-
/O.NEW.KLBF.SV.W.0372.090807T0329Z-090807T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHASE COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF IMPERIAL...
WEST CENTRAL HAYES COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 1015 PM MDT/1115 PM CDT/
* AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHAMPION...OR NEAR IMPERIAL...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IMPERIAL BY 940 PM MDT...
6 MILES NORTH OF ENDERS RESERVOIR STATE RECREATION AREA BY 950 PM
MDT...
6 MILES NORTH OF ENDERS BY 955 PM MDT...
8 MILES NORTH OF WAUNETA BY 1015 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.
&&
LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
4033 10179
TIME...MOT...LOC 0329Z 263DEG 21KT 4051 10172
$$
JWS2 follow-up statements
000
WWUS53 KLBF 070347
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM MDT THU AUG 6 2009
NEC029-085-070415-
/O.CON.KLBF.SV.W.0372.000000T0000Z-090807T0415Z/
HAYES NE-CHASE NE-
947 PM MDT THU AUG 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
MDT/1115 PM CDT/ FOR CHASE AND WEST CENTRAL HAYES COUNTIES...
AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 61 MILE MARKER 50...OR 6
MILES NORTH OF IMPERIAL...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN CHASE COUNTY THROUGH 1000 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.
&&
LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
4033 10179
TIME...MOT...LOC 0347Z 244DEG 24KT 4060 10158
$$
JWS000
WWUS53 KLBF 070416
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM MDT THU AUG 6 2009
NEC029-085-070425-
/O.EXP.KLBF.SV.W.0372.000000T0000Z-090807T0415Z/
HAYES NE-CHASE NE-
1016 PM MDT THU AUG 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR CHASE AND WEST CENTRAL HAYES
COUNTIES HAS EXPIRED...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BUT IS
PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. NO ADDITIONAL
SEVERE WEATHER IS EXPECTED AT THIS TIME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.
LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
4033 10179
TIME...MOT...LOC 0347Z 244DEG 24KT 4060 10158
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:33 PM MDT, 6 hours 56 minutes earlier.
Area forecast discussion, Aug 6, 2:33 PM MDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT THU AUG 6 2009 .SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE ALOFT HAS MOVED ONSHORE ACROSS THE PACIFIC NORTHWEST TDY...SPREADING CLOUDINESS AND CONVECTION ACROSS THE WESTERN HALF OF THE CONUS THIS AFTERNOON. WV IMAGERY CONTINUES TO INDICATE A LARGE PLUME OF TROPICAL MOISTURE FLOWING INTO THE INTERMOUNTAIN WEST FROM BAJA CALIFORNIA. AT THE SURFACE...RESIDUAL CONVECTION AND MOISTURE FROM THIS MORNING...ALONG WITH EASTERLY WINDS...HAS PUT A DAMPER ON THE WARMUP THIS AFTERNOON WITH MOST LOCATIONS STRUGGLING TO REACH THE MID 80S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY...HAVING A HARD TIME BUYING INTO THE MAINLY DRY CONDS DEPICTED IN THE GFS AND NAM SOLNS FOR THIS EVENING GIVEN THE CONVECTIVE CLOUDINESS AND RADAR RETURNS OVER THE PANHANDLE ATTM. CLEARING ACROSS THE PANHANDLE THIS AFTERNOON HAS ALLOWED TEMPS TO RISE INTO THE LOWER TO MID 80S ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA AS OF 2 PM CDT. THE CONVECTIVE TEMP AT LBF THIS MORNING (PER 12Z RAOB) WAS 86 AND DENVER WAS 91. INTERPOLATING BETWEEN THE TWO LOCATIONS...WOULD PUT CONVECTIVE TEMPS IN THE UPPER 80S OVER THE PANHANDLE AND NERN COLORADO...WHICH IS DEFINITELY POSSIBLE OVER THE NEXT 1 TO 3 HOURS...PROVIDED ADDTL CLEARING OCCURS. BULK LAYER SHEAR OF >40KTS AND SB CAPES APPG 2000J/KG SHOULD ALLOW STORMS TO REACH SEVERE LIMITS. IN LIGHT OF THE SEVERE POTENTIAL AND ONGOING SHOWERS IN THE WEST ATTM...FEEL A DRY...NUMERICAL GUIDANCE FCST NOT WARRANTED HERE. IN WESTERN AREAS...CONVECTION SHOULD WANE AFTER SUNSET. THE EXCEPTION MAY BE IN EASTERN AREAS...AS A STRONG LOW LEVEL JET WILL FOCUS ITSELF ACROSS THE EASTERN HALF OF THE FORECAST AREA...EXTENDING NORTH INTO EASTERN SO DAKOTA. THOUGH THE NOSE OF THIS WILL IMPACT SOUTH DAKOTA MAINLY...FEEL ENOUGH ISENTROPIC LIFT IS IN PLACE EARLY ON TO SUPPORT PRECIPITATION IN EASTERN AREAS. FOR FRIDAY...THE WESTERN TROUGH WILL LIFT NNEWD INTO IDAHO AND WRN MT FURTHER AMPLIFYING THE MID LEVEL FLOW ACROSS THE CENTRAL PLAINS. A THERMAL RIDGE WILL BUILD NORTH INTO WESTERN NEBRASKA FRIDAY AFTERNOON. AM A LITTLE PESSIMISTIC ABOUT HIGHS TOMORROW REACHING THE CENTURY MARK FOR A COUPLE OF REASONS...FIRST IS THE LACK OF SWRLY LOW LEVEL WINDS WEST OF A LINE FROM LBF TO ONL AND SECOND IS LOW CLOUDINESS...EXPECTED TO BE ENTRENCHED ACROSS MOST OF THE FORECAST AREA FRIDAY MORNING. ABUNDANT LOW LEVEL MOISTURE AND LOW CLOUDINESS...HINDERED THE WARMUP FOR A BULK OF THE CWA THIS AFTERNOON AND FEEL THIS WILL BE THE CASE FOR TOMORROW. WITH THIS IN MIND...HAVE OPTED FOR LOWER TO MID 90S TOMORROW. CAP STRENGTH WILL PLAY INTO THE PRECIP FCST TOMORROW AND IS EXPECTED TO BE WEAKEST WEST OF A LINE FROM VTN TO OGALLALA AND WILL PAINT POPS WEST OF THIS LINE FOR FRIDAY NIGHT. SATURDAY AND SUNDAY...THE UPPER LEVEL TROUGH WILL LIFT INTO ERN MT AND THE WESTERN DAKOTAS...FORCING A FRONT THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE TIMING OF THIS FEATURE WILL BE CRITICAL TO THE TEMPERATURE FORECAST SATURDAY. THE NAM IS MORE AGGRESSIVE WITH THIS FEATURE...PASSING IT THROUGH THE NRN CWA BY 18Z WHILE THE GFS HAS THIS FEATURE NORTH OF THE NE/SD STATE LINE AT THIS SAME TIME PERIOD. IN ALL REALITY...SATURDAY MAY INDEED BE WARMER THAN FRIDAY...GIVEN THE DRIER BOUNDARY AIR IN PLACE AHEAD OF THE FRONT. SUNDAY SHOULD BE COOLER WITH INCREASED CLOUDINESS NORTH OF THE EXITING COLD FRONT. NO MAJOR CHANGES MADE TO THE ONGOING FCST ATTM. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GENERALLY FOLLOWED THE 00Z EURO SOLN AND NATL GUIDANCE FOR DAYS 4 TO 7 WHICH HAS DECENT AGREEMENT WITH THE 06Z GFS SOLN ACROSS THE CENTRAL CONUS. THIS SOLN FAVORS...LIFTING THE WEST COAST TROUGH ACROSS THE CENTRAL CONUS ON SUNDAY NIGHT AND MONDAY...THEN RETROGRADING A CLOSED HIGH FROM THE SERN STATES INTO THE CENTRAL ROCKIES BY MIDWEEK. INHERITED SOME LOW POPS FOR THE SUNDAY NIGHT-MONDAY NIGHT TIME FRAME AND SEE NO REASON TO LET THEM GO ATTM WITH A SURFACE BOUNDARY IN THE VICINITY AND THE LAST PIECE OF THE WRN TROUGH CROSSING THE CENTRAL PLAINS EARLY NEXT WEEK. WITH THE UPPER LEVEL HIGH RETROGRADING WEST AND BUILDING INTO THE CENTRAL ROCKIES...ABOVE NORMAL TEMPS ARE FORECAST FOR TUESDAY THROUGH THURSDAY. FOR THE TEMPERATURE FORECAST TUES-THURSDAY...GENERALLY UNDERCUT THE MEX GUIDANCE AS IT WARMER THAN THE MEAN MEN GUIDANCE. && .AVIATION... AFTERNOON HAS BEEN BOUNCING BETWEEN VFR AND MVFR CIGS...AND THIS TREND WILL CONTINUE THIS EVENING. MEANWHILE THE NEXT SHORT WAVE WILL BRING AN INCREASING CHANCE FOR THUNDERSTORMS TONIGHT. MODELS STRUGGLING GREATLY ON TIMING THUNDERSTORMS...THUS HAVE KEPT CB WITH THE CIGS...AND WILL AMEND TO ADD THUNDER ONCE HIGHER CONFIDENCE OF IMPACT AT THE TAF SITE WILL OCCUR. WHEN/IF THUNDERSTORMS PASS SITE...EXPECT BRIEF PERIODS OF IFR CIGS/VSBY AND POSSIBLY SOME HAIL. OVERNIGHT A RETURN TO MVFR STRATUS WILL DEVELOP...LOWERING TO IFR OVER SOUTHWESTERN NEBRASKA. AREAS OF FOG ARE LIKELY AND MAY REDUCE VSBY TO LESS THAN A MILE AT TIMES. CONDITIONS WILL BE SLOW TO IMPROVE TO VFR TOMORROW MORNING...AND MAY NOT LIFT UNTIL EARLY AFTN. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 6, 2:51 PM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT THU AUG 6 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-072100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT THU AUG 6 2009 /251 PM MDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTH CENTRAL NEBRASKA TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STORMS AS THEY MOVE SLOWLY EAST-SOUTHEAST. THERE IS A SLIGHT RISK FOR THE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE AS FRONTAL BOUNDARIES MEANDERING ACROSS THE AREA COMBINE WITH ABUNDANT MOISTURE TO PRODUCE THUNDERSTORMS. THEREFORE...A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY WILL CONTINUE FROM FRIDAY NIGHT THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Aug 6, 8:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 3 S LAMAR 40.53N 101.98W
08/06/2009 E1.00 INCH CHASE NE PUBLIC
&&
JSWEETLocal storm report, Aug 6, 9:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 10 E LAMAR 40.57N 101.79W
08/06/2009 CHASE NE PUBLIC
A TWELVE FOOT HIGH TREE WAS BLOWN OVER WITH WINDS
ESTIMATED AT OVER 60 MPH.
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 46 min |
| Aug 6, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 45 min |
| Aug 6, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 42 min |
| Aug 6, 8:44 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 46 min |
| Aug 6, 10:02 PM MDT | Areal Flood Advisory | LBF | Chase, Perkins | 3 hr |
| Aug 6, 10:13 PM MDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.